Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jan 18, 2021, 7:55 AM EST for Fayette County, West Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 18, 2021, 7:55 AM EST (12:55 UTC)
- Expired
- Jan 18, 2021, 9:00 AM EST
- In force
- 65 min
- Issued by
- NWS Charleston, WV
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 103 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570
WWUS81 KRLX 181255
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
755 AM EST Mon Jan 18 2021
WVZ015-025-026-515>520-522>524-181400-
Southeast Webster-Southeast Nicholas-Southeast Pocahontas-Northwest
Raleigh-Southeast Raleigh-Boone-Northwest
Pocahontas-Kanawha-Southeast Fayette-Northwest
Nicholas-Logan-Northwest Fayette-
755 AM EST Mon Jan 18 2021
...A SNOW SQUALL WILL AFFECT SOUTHERN POCAHONTAS...SOUTHEASTERN
NICHOLAS...SOUTH CENTRAL KANAWHA...NORTHERN RALEIGH...SOUTH CENTRAL
WEBSTER...NORTH CENTRAL LOGAN...FAYETTE AND CENTRAL BOONE COUNTIES...
At 754 AM EST, a snow squall was located along a line extending from
6 miles southeast of Richwood to near Babcock State Park to Wharton.
Movement was east at 30 mph.
Locations impacted include...
Fayetteville, Richwood, Rainelle, Marlinton, Babcock State Park, Oak
Hill, Mount Hope, Ansted, Van, Bradley, Powellton, Hawks Nest State
Park, Piney View, Prosperity, Burnwell, Stanaford, Whitesville,
Meadow Bridge, Hillsboro and Pax.
This includes the following highways...
West Virginia Turnpike between mile markers 48 and 70.
Route 19 between mile markers 1 and 36.
Visibilities will drop quickly to less than half a mile in this
squall.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
Be prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 3819 7992 3806 7997 3805 8027 3811 8036
3823 8036 3826 8043 3808 8071 3810 8088
3806 8087 3806 8080 3804 8083 3798 8077
3795 8081 3787 8075 3782 8094 3779 8092
3794 8195 3830 8049 3827 7979
TIME...MOT...LOC 1254Z 267DEG 29KT 3818 8042 3805 8102 3791 8166
$$
30What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jan 18, 6:37 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 18, 6:37 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 637 AM EST Mon Jan 18 2021 .SYNOPSIS... Upper trough exits the area today with lingering light snow showers expected. Weak cold front Tuesday. High pressure end of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 242 AM Monday... An upper level trough exits this morning leaving a flat wave of vorticity across the area through tonight. However, model soundings show we are loosing moisture within the dendrite growth zone. This will reduce the coverage and intensity of snow showers expected from time to time today. The Sun may try to filter between clouds breaks this afternoon. Sub freezing temperatures this morning will increase few degrees above freezing this afternoon, to dip back down this evening and tonight. Max temperatures this afternoon will reach the mid 30s lowlands, ranging into the upper teens highest elevations of our northeast mountains. Winds will remains west southwest with few gusts possible. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 346 AM Monday... A weak surface low across the Great Lakes will push a cold front southeastward across the area on Tuesday with scattered snow showers Tuesday morning transitioning to rain showers across the lowlands during the afternoon hours. However, precipitation activity should remain as snow throughout the day in the mountains. By Tuesday evening, a shortwave will approach the area from the northwest and bring a reinforcing shot of colder air into the area as models suggest that 850mb temperatures will dip down to about the -10C to -12C range. The cold air advection combined with saturation intersecting the DGZ and WNW flow should lead to an increase in upslope snow potential in the mountains Tuesday night into Wednesday. Thus, will include slight/chance PoPs in the mountains during this time but remainder of the area should be mainly dry with just a small chance of occasional light snow shower or flurries as forecast soundings do suggest that plenty of low level moisture will be in place. Current thinking is that about 1-3 inches of snow for the mountains in the Tuesday night through Wednesday afternoon time frame is reasonable at this point, but this may have to be increased a bit more in subsequent forecast shifts depending on how long saturation in the DGZ layer can hang on. Otherwise, expecting a decreasing trend in snow shower activity by the late afternoon and evening hours on Wednesday as high pressure builds into the region. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 346 AM Monday... Our warmest day of the week should occur on Thursday as low level flow becomes more southerly as our area will be positioned along the northern periphery of a surface high centered across the southeast US. This should allow highs to reach about 5 degrees above normal for Thursday afternoon. In addition, a weak wave aloft may allow for some development of rain/snow showers during the day, but recent guidance and most GEFS ensemble members have been trending drier so overall chances for precipitation on this day should be pretty low for the most part given limited forcing and moisture. By Friday, a southern stream system is expected to be quickly pushing eastward across the Deep South but precipitation shield associated with this system should remain south of our area. Otherwise, high pressure in the Great Lakes should keep conditions mainly dry across our area for most of the upcoming weekend, but precipitation chances will start to increase by the late Sunday into early next as the next system approaches the area. In addition, temperatures are generally expected to be below normal through the upcoming weekend. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 629 AM Monday... An upper level trough exits today leaving a flat wave seen on H500 vorticity remaining over the area tonight into Tuesday. Although moisture has decrease within the column, unstable conditions could enhance snow squalls across the area today. These snow squalls will reduce visibilities with a burst of snow to produce localized IFR/LIFR conditions along their path. Outside these squalls, VFR/MVFR ceilings with sporadic light snow showers will prevail today into tonight. Winds will be southwest to west during the period with speeds of 5- 10KTs and gusty conditions possible through this afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of MVFR/IFR may vary. Timing and extent of snow may vary. Gusty winds will fluctuate. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON 01/18/21 UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EST 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H M M L H H H H H H H EKN CONSISTENCY H M M M H H H M H H M H PKB CONSISTENCY H H M H H H H H H H H H CKB CONSISTENCY H H L L H H H H H H H H AFTER 12Z TUESDAY... IFR possible in snow showers at times Tuesday, particularly in and near the mountains. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/RG NEAR TERM...ARJ SHORT TERM...RG LONG TERM...RG AVIATION...ARJ
Hazardous weather outlook, Jan 18, 4:52 AM EST, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 452 AM EST Mon Jan 18 2021 WVZ519>526-191000- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 452 AM EST Mon Jan 18 2021 This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Snow showers will continue today with additional light accumulation possible, creating slippery conditions and reduced visibility at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional snow showers possible Tuesday and Tuesday night with accumulations of 1 to 3 inches possible, creating slippery conditions and reduced visibility at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ030>034-039-040-515>518-191000- Dickenson-Buchanan-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur- Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 452 AM EST Mon Jan 18 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional snow showers possible Tuesday and Tuesday night with accumulations of an inch or two possible, creating slippery conditions and reduced visibility at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>029- 191000- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- 452 AM EST Mon Jan 18 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 18, 2:29 AM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 229 AM EST Mon Jan 18 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-181215- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR- BARBOUR-NORTHWEST RALEIGH-SOUTHEAST RALEIGH-NORTHWEST FAYETTE- SOUTHEAST FAYETTE-NORTHWEST NICHOLAS-SOUTHEAST NICHOLAS- NORTHWEST WEBSTER-SOUTHEAST WEBSTER-NORTHWEST POCAHONTAS- SOUTHEAST POCAHONTAS-NORTHWEST RANDOLPH-SOUTHEAST RANDOLPH- INCLUDING THE CITIES OF FLATWOODS, RACELAND, RUSSELL, GRAYSON, OLIVE HILL, CARTER CAVES STATE PARK, GRAYSON LAKE STATE PARK, ASHLAND, CANNONSBURG, LOUISA, YATESVILLE LAKE STATE PARK, NEW LEXINGTON, CROOKSVILLE, SOMERSET, MCCONNELSVILLE, STOCKPORT, ATHENS, MARIETTA, BELPRE, JACKSON, WELLSTON, OAK HILL, MCARTHUR, HAMDEN, POMEROY, GALLIPOLIS, IRONTON, LAKE VESUVIUS, SOUTH POINT, CLINTWOOD, GRUNDY, VANSANT, KENOVA, CEREDO, WAYNE, HUNTINGTON, POINT PLEASANT, NEW HAVEN, RAVENSWOOD, RIPLEY, PARKERSBURG, VIENNA, ST. MARYS, BELMONT, PADEN CITY, SISTERSVILLE, MIDDLEBOURNE, HARTS, ALUM CREEK, HAMLIN, TEAYS VALLEY, HURRICANE, CHARLESTON, SOUTH CHARLESTON, SAINT ALBANS, SPENCER, ELIZABETH, GRANTSVILLE, HARRISVILLE, PENNSBORO, WEST UNION, WILLIAMSON, LOGAN, CHAPMANVILLE, MAN, MADISON, CLAY, SUTTON, GASSAWAY, BURNSVILLE, GLENVILLE, WESTON, CLARKSBURG, BRIDGEPORT, GRAFTON, WELCH, GARY, WAR, MULLENS, OCEANA, PINEVILLE, BUCKHANNON, PHILIPPI, BELINGTON, BRADLEY, PROSPERITY, SOPHIA, BECKLEY, FAYETTEVILLE, MONTGOMERY, MEADOW BRIDGE, SUMMERSVILLE, CRAIGSVILLE, BIRCH RIVER, RICHWOOD, HOLLY RIVER STATE, WEBSTER SPRINGS, COWEN, SNOWSHOE, MARLINTON, ELKINS, AND HARMAN 229 AM EST Mon Jan 18 2021 ...SLICK SPOTS POSSIBLE AS SNOW SHOWERS CONTINUE INTO MONDAY MORNING... Snow showers will continue moving through the area through the overnight hours, resulting in light accumulations of less than an inch in the lowlands and around 2-4 inches in the higher elevations. With temperatures falling below freezing, slick spots may develop, especially on untreated roads where moisture from melted snow refreezes, forming black ice. Reduced visibility is also likely during snow showers. If planning to travel tonight, slow down, allow extra distance between vehicles, and watch for slick spots on untreated pavement.
Special weather statement, Jan 18, 7:55 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
755 AM EST Mon Jan 18 2021
WVZ015-025-026-515>520-522>524-181400-
Southeast Webster-Southeast Nicholas-Southeast Pocahontas-Northwest
Raleigh-Southeast Raleigh-Boone-Northwest
Pocahontas-Kanawha-Southeast Fayette-Northwest
Nicholas-Logan-Northwest Fayette-
755 AM EST Mon Jan 18 2021
...A SNOW SQUALL WILL AFFECT SOUTHERN POCAHONTAS...SOUTHEASTERN
NICHOLAS...SOUTH CENTRAL KANAWHA...NORTHERN RALEIGH...SOUTH CENTRAL
WEBSTER...NORTH CENTRAL LOGAN...FAYETTE AND CENTRAL BOONE COUNTIES...
At 754 AM EST, a snow squall was located along a line extending from
6 miles southeast of Richwood to near Babcock State Park to Wharton.
Movement was east at 30 mph.
Locations impacted include...
Fayetteville, Richwood, Rainelle, Marlinton, Babcock State Park, Oak
Hill, Mount Hope, Ansted, Van, Bradley, Powellton, Hawks Nest State
Park, Piney View, Prosperity, Burnwell, Stanaford, Whitesville,
Meadow Bridge, Hillsboro and Pax.
This includes the following highways...
West Virginia Turnpike between mile markers 48 and 70.
Route 19 between mile markers 1 and 36.
Visibilities will drop quickly to less than half a mile in this
squall.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
Be prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 3819 7992 3806 7997 3805 8027 3811 8036
3823 8036 3826 8043 3808 8071 3810 8088
3806 8087 3806 8080 3804 8083 3798 8077
3795 8081 3787 8075 3782 8094 3779 8092
3794 8195 3830 8049 3827 7979
TIME...MOT...LOC 1254Z 267DEG 29KT 3818 8042 3805 8102 3791 8166
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 6:03 AM EST | Snow Squall Warning | RLX | Clay, Kanawha | 27 min |
| Jan 18, 3:17 PM EST | Winter Weather Advisory | RLX | Cabell, Calhoun, Clay, Fayette, Jackson, Kanawha and 6 more | 21 hr |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.